Kansas, 2022Drought in Kansas, March 1 to 31, 2022
March 1 to 31, 2022 · NWS ICT · 11 events in 11 counties and zones
A prolonged period of dry conditions led to Severe (D2) drought expanding during the month of March across central Kansas. As the month progressed some areas in central Kansas climbed into the extreme (D3) drought category.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of dry conditions led to Severe (D2) drought expanding during the month of March across central Kansas. As the month progressed some areas in central Kansas climbed into the extreme (D3) drought category.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 28, 11:00 PM CST, 1 hour earlier.
Area forecast discussion, Feb 28, 11:00 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Wichita KS
1100 PM CST Mon Feb 28 2022
.SHORT TERM...(This evening through Thursday night)
Issued at 222 PM CST Mon Feb 28 2022
Upper level ridging will continue to put our region in an area of
northwest to west-northwest flow aloft will allow for well above
average temperatures to continue through the short term period.
Tuesday through Thursday will be especially warm where some areas
could be pushing low 80s for highs. Clouds will be on the increase
Thursday and along with a weak front may limit highs some in central
Kansas. Fire weather concerns start to increase starting Tuesday so
see fire weather section for more details.
.LONG TERM...(Friday through Monday)
Issued at 222 PM CST Mon Feb 28 2022
By Friday an upper level trough will move into the Southwest states
and eject out into the Rockies and Central Plains. This will bring a
chance for showers and storms, however models have been hinting
towards a dryslot over our area with the best precipitation staying
north of us. A second wave will move into the Plains Sunday into
Monday and bring another chance for showers and storm to our area.
Model agreement differs greatly with this storm, but chances do look
better for precipitation, especially for southeast Kansas.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1050 PM CST Mon Feb 28 2022
VFR conditions and minimal aviation concerns will continue
throughout the TAF period.
Most the period will be dominated by W and SW winds, though
expect some varying direction throughout the period as a sfc
trough works through the area.
&&
.FIRE WEATHER...
Issued at 222 PM CST Mon Feb 28 2022
A few days of very high fire danger will be possible this week.
Tuesday mainly highlights the Flint Hills and southeast Kansas. It
will be very dry and warm, however winds look to remain light, which
is keeping the threat lower than it would be. Wednesday has a very
high threat restricted just to the Flint Hills and looks to be a
lower threat than Tuesday. Thursday and Friday have widespread very
high categories. Relative humidity values will be higher on these
days but still fairly low. Winds will pick up Thursday and Friday
increasing the potential for grassland fires despite the higher
relative humidity values.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 32 76 39 77 / 0 0 0 0
Hutchinson 29 76 38 78 / 0 0 0 0
Newton 32 76 40 76 / 0 0 0 0
ElDorado 33 76 40 76 / 0 0 0 0
Winfield-KWLD 32 76 38 76 / 0 0 0 0
Russell 30 76 37 78 / 0 0 0 0
Great Bend 32 77 37 77 / 0 0 0 0
Salina 32 75 39 79 / 0 0 0 0
McPherson 31 76 38 77 / 0 0 0 0
Coffeyville 32 73 38 75 / 0 0 0 0
Chanute 34 74 40 76 / 0 0 0 0
Iola 34 74 40 76 / 0 0 0 0
Parsons-KPPF 33 74 38 75 / 0 0 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...CRW
LONG TERM...CRW
AVIATION...KMB
FIRE WEATHER...CRW
Hazardous weather outlook, Feb 28, 2:33 PM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
233 PM CST Mon Feb 28 2022
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
233 PM CST Mon Feb 28 2022
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Very high grassland fire danger will be in place for the Tuesday
through Saturday. The higher potential looks to be in the Thursday
through Saturday time frame when winds increase which may make
fires more dangerous to contain.
Showers and storms will be possible late Friday through Sunday.
Strong to severe storms are not likely at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Russell
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the county, due to below normal rainfall during the month.
Drought, Lincoln
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the county, due to below normal rainfall during the month.
Drought, Saline
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the county, due to below normal rainfall during the month.
Drought, McPherson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Severe drought (D2) continued across the county, due to below normal rainfall during the month.
Drought, Barton
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Severe drought (D2) expanded to Extreme drought (D3) during the month, due to below normal rainfall during the month.
Drought, Rice
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Severe drought (D2) expanded to Extreme drought (D3) during the month, due to below normal rainfall during the month.
Drought, Ellsworth
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Severe drought (D2) expanded to Extreme drought (D3) during the month, due to below normal rainfall during the month.
Drought, Reno
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Severe drought (D2) expanded across the county, due to below normal rainfall during the month.
Drought, Kingman
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Severe drought (D2) expanded across the county during the month, due to below normal rainfall.
Drought, Harper
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Severe drought (D2) expanded across the county, due to below normal rainfall during the month. By the end of the month some areas in the southern portion of the county climbed into Extreme drought (D3).
Drought, Chautauqua
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Severe drought (D2) expanded across the county, due to below normal rainfall during the month. By the end of the month some areas in the southern portion of the county climbed into Extreme drought (D3).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Wisconsin, March 1 to 6, 2022$100,000 · 7 events
- Drought in Oklahoma, March 1 to 31, 202248 events
- Drought in New Mexico, March 1 to 31, 202241 events
- Drought in California, March 1 to 31, 202240 events
- Drought in Texas, March 1 to 31, 202238 events
- Drought in Texas, March 1 to 31, 202225 events
- Drought in Texas, March 1 to 31, 202223 events
- Flood in Washington, March 1, 2022$25,000 · 1 event
- Drought in Texas, March 1 to 31, 202220 events
- Drought in Nebraska, March 1 to 31, 202220 events
- Drought in Texas, March 1 to 31, 202218 events
- Drought in Nebraska, March 1 to 31, 202218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016247, 1016248, 1016250, 1016252, 1016253, 1016254, 1016255, 1016256, 1016257, 1016258, 1016259.